New Jersey, 2002

Drought in New Jersey, June 1 to 30, 2002

June 1 to 30, 2002 · NWS OKX · 6 events in 6 counties and zones

Diligent water conservation practices and a wetter pattern helped ease drought conditions during June, which marked the second consecutive month of slightly above normal precipitation across the region. At the end of June, a majority of the streams monitored in real time by the U.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Diligent water conservation practices and a wetter pattern helped ease drought conditions during June, which marked the second consecutive month of slightly above normal precipitation across the region. Northern New Jersey received an average of 4.50 inches of rain, which was 119 percent of normal.At the end of June, a majority of the streams monitored in real time by the U. S. Geological Survey in New Jersey, were classified as having streamflows in the 25 to 74 percentile. There were a few streams in the 10 to 24 percentile. On June 30th, there were record low flows recorded at 4 sites. Ground water storage was much below normal capacity. On the other hand, lake and reservoir storage continued to improve.The combined storage in the 13 major reservoirs serving northeast New Jersey on June 30th was 91.0 percent capacity, which was within 10 percent of normal. Capacities in the individual reservoirs on June 30th were: Newark Reservoirs 77.5% (Percent capacity)Jersey City Reservoirs 92.9%North Jersey District 99.4%United Water of New Jersey 81.3%The State of New Jersey extended the state-wide Drought Emergency that it issued on March 4th, through June 30th. Passaic, Bergen, Essex, Hudson, and Union Counties were included in this emergency.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 31, 8:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 31, 8:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
935 PM EDT FRI MAY 31 2002

WL ISSUE UPDTD ZN FCSTS ONCE THE TSTMS CLR THE FCST AREA...WITHIN
THE NXT HOUR. WL TAKE OUT THE WATCH STATEMENT AND REWORD OVRNGT FCST
TO BCMG CLR. ALL ELSE STAYS THE SAME.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ROUGH SEAS...ANZ350-353-355.

EY

In the hours before

Local storm report, May 31, 8:57 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
957 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    TOTOWA                    NJ   .88 INCH HAIL
05/31/02   PASSAIC

0710 PM    ELMWOOD PARK              NJ   1.00 INCH HAIL
05/31/02   BERGEN                         64 MPH WIND GUSTS

0715 PM    RUTHERFORD                NJ   .75 INCH HAIL
05/31/02   BERGEN

0718 PM    ELMWOOD PARK              NJ   .75 INCH HAIL
05/31/02   BERGEN                         73 MPH WIND GUSTS

0720 PM    BETHEL                    CT   60 MPH TSTM WIND GUST
05/31/02   FAIRFIELD                      LARGE TREE LIMBS DOWN

0720 PM    PATTERSON                 NY
05/31/02   PUTNAM                         UNCONFIRMED TORNADO
                                          TOUCHED DOWN

0720 PM    WARWICK                   NY   62 MPH TSTM WIND GUST
05/31/02   ORANGE

0730 PM    CLIFTON                   NJ   WIND DAMAGE
05/31/02   PASSAIC                        TREES DOWN

0735 PM    WEST MILFORD              NJ   WIND DAMAGE
05/31/02   PASSAIC                        *** 1-2 INJ ***
                                          TREE DOWN ON CAR

0750 PM    RAMSEY                    NJ   .75 INCH HAIL
05/31/02   BERGEN                         55 MPH WIND GUSTS LARGE
                                          TREE DOWN ON CAR AND HOUSE

0750 PM    FRANKLIN                  CT   .75 INCH HAIL
05/31/02   NEW LONDON

0805 PM    SOUTHBURY                 CT   WIND DAMAGE
05/31/02   NEW HAVEN                      TREES DOWN BLOCKING
                                          TRAFFIC ON I-84

0805 PM    CARLE PLACE               NY   .75 INCH HAIL
05/31/02   NASSAU

0813 PM    WHITE PLAINS              NY   55-60 MPH TSTM WIND GUST
05/31/02   WESTCHESTER

0815 PM    GREENWICH                 CT   .75 INCH HAIL
05/31/02   FAIRFIELD

0818 PM    SCARSDALE                 NY   50-60 MPH TSTM WIND GUST
05/31/02   WESTCHESTER                    FUNNEL CLOUD SIGHTED BY
                                          POLICE

0825 PM    LODI                      NJ
05/31/02   BERGEN                         FUNNEL CLOUD REPORTED

0825 PM    GUILFORD                  CT   WIND DAMAGE
05/31/02   NEW HAVEN                      TREES AND POWER LINES DOWN

0837 PM    PORT WASHINGTON           NY   .75 INCH HAIL
05/31/02   NASSAU

0850 PM    GLEN COVE                 NY   FLASH FLOODS
05/31/02   NASSAU                         STREET FLOODING

0912 PM    FARMINGDALE               NY   FLASH FLOODS
05/31/02   NASSAU                         ONE INCH PER HOUR WITH
                                          STREET FLOODING

PMW/MEW
Special weather statement, May 31, 9:08 PM EST, 2 hours 52 minutes before
CTZ005-009-NJZ002>006-011-NYZ067>071-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1008 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH 363 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN NEW JERSEY...
   UNION     ESSEX     HUDSON     BERGEN     PASSAIC

IN NEW YORK...
   ROCKLAND     WESTCHESTER     ORANGE     PUTNAM

IN CONNECTICUT...
   FAIRFIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Western Passaic

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Western Passaic forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Drought, Eastern Passaic

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Eastern Passaic forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Drought, Bergen

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Bergen forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Essex

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Essex forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Union

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Union forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Hudson

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Hudson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309820, 5309821, 5309822, 5309823, 5309824, 5314286.